Alert archive / Illinois / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 15, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jun 20, 2021, 10:40 PM CDT for Cook County, DuPage County, Illinois. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2021, 10:40 PM CDT (03:40 UTC)
- Expired
- Jun 20, 2021, 11:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cook County, IL, DuPage County, IL
The radar
The Chicago radar (KLOT), 50 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:51 PM CDT | TSTM WND GST 60 | 1 N Roselle, IL | RELAYED VIA SPOTTERNETWORK. |
| Jun 20, 10:55 PM CDT | TSTM WND DMG | 1 Ese Addison, IL | TREE DAMAGE NEAR LAKE STREET AND VILLA AVENUE IN ADDISON. POSSIBLE TORNADO. RELAYED VIA SPOTTERNETWORK. TIME ESTIMATED BY RADAR. |
| Jun 20, 11:00 PM CDT | TSTM WND DMG | Albany Park - Chicago, IL | PUBLIC REPORTS POSSIBLE TREE DAMAGE IN ALBANAY PARK NEIGHBORHOOD OF CHICAGO. TIME ESTIMATED BY RADAR. |
| Jun 20, 11:10 PM CDT | TSTM WND DMG | 1 Nne Oak Park, IL | PUBLIC REPORT OF POSSIBLE TREE DAMAGE NEAR OAK PARK. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 13.7
The text
As transmitted.
031
WUUS53 KLOT 210340
SVRLOT
ILC031-043-210430-
/O.NEW.KLOT.SV.W.0015.210621T0340Z-210621T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
1040 PM CDT Sun Jun 20 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Northern DuPage County in northeastern Illinois...
Northern Cook County in northeastern Illinois...
* Until 1130 PM CDT.
* At 1040 PM CDT, a severe thunderstorm was located over Roselle, or
near Hanover Park, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chicago, Elgin, Cicero, Arlington Heights, Evanston, Schaumburg,
Palatine, Skokie, Des Plaines, Berwyn, Mount Prospect, Wheaton,
Hoffman Estates, Oak Park, Glenview, Elmhurst, Lombard, Buffalo
Grove, Bartlett and Ohare Airport.
Including the following interstates...
I-55 between mile markers 292 and 294.
I-88 between mile markers 139 and 140.
I-90 between mile markers 57 and 84.
I-94 between mile markers 26 and 54.
I-290 between mile markers 1 and 29.
I-294 between mile markers 26 and 54.
I-355 between mile markers 25 and 30.
This includes... Lincoln Park Zoo, Loyola University, Oakton
Community College, Schaumburg Boomers Baseball, Triton College,
DuPage County Fairgrounds, Harper College, Northeastern Illinois
University, Northwestern University, Soldier Field, University of
Illinois Chicago, Wheaton College, Wrigley Field, The Loop, Museum
Campus, and Northerly Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4211 8773 4208 8768 4206 8767 4203 8767
4198 8765 4196 8763 4196 8764 4190 8761
4190 8760 4188 8762 4187 8761 4184 8761
4187 8826 4207 8826 4207 8824 4208 8824
4215 8802 4215 8776
TIME...MOT...LOC 0340Z 269DEG 32KT 4197 8808
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Borchardt2 follow-up statements
760
WWUS53 KLOT 210353 RRA
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
1053 PM CDT Sun Jun 20 2021
ILC031-043-210430-
/O.CON.KLOT.SV.W.0015.000000T0000Z-210621T0430Z/
DuPage IL-Cook IL-
1053 PM CDT Sun Jun 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN DUPAGE AND NORTHERN COOK COUNTIES...
At 1053 PM CDT, a severe thunderstorm was located over Bensenville,
or over Ohare Airport, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. At 10:51 PM CDT, a 60 mph wind
gust was measured near Roselle.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chicago, Elgin, Cicero, Arlington Heights, Evanston, Schaumburg,
Palatine, Skokie, Des Plaines, Berwyn, Mount Prospect, Wheaton,
Hoffman Estates, Oak Park, Glenview, Elmhurst, Lombard, Buffalo
Grove, Bartlett and Ohare Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4211 8773 4208 8768 4206 8767 4203 8767
4198 8765 4196 8763 4196 8764 4190 8761
4190 8760 4188 8762 4187 8761 4184 8761
4187 8826 4207 8826 4207 8824 4208 8824
4215 8802 4215 8776
TIME...MOT...LOC 0353Z 269DEG 23KT 4197 8795
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
OEMC zones...SEVERE THUNDERSTORM WARNING.
1...2...3...4...5...6...and 7.
$$
Borchardt713
WWUS53 KLOT 210421
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
1121 PM CDT Sun Jun 20 2021
ILC031-043-210430-
/O.CON.KLOT.SV.W.0015.000000T0000Z-210621T0430Z/
DuPage IL-Cook IL-
1121 PM CDT Sun Jun 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN DUPAGE AND NORTHEASTERN COOK COUNTIES...
At 1121 PM CDT, a severe thunderstorm was located over Uptown, or
over Lake View, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chicago, Cicero, Arlington Heights, Evanston, Skokie, Des Plaines,
Berwyn, Mount Prospect, Wheaton, Oak Park, Glenview, Elmhurst,
Lombard, Ohare Airport, Carol Stream, Park Ridge, Addison, Glendale
Heights, Elk Grove Village and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4211 8773 4208 8768 4206 8767 4203 8767
4198 8765 4196 8763 4196 8764 4190 8761
4190 8760 4188 8762 4187 8761 4184 8761
4186 8812 4205 8800
TIME...MOT...LOC 0421Z 269DEG 32KT 4197 8762
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
OEMC zones...SEVERE THUNDERSTORM WARNING.
1...2...3...4...5...6...and 7.
$$
BorchardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:25 PM CDT, 15 minutes earlier.
Area forecast discussion, Jun 20, 10:25 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1025 PM CDT Sun Jun 20 2021
.MESOSCALE DISCUSSION...
1025 PM CDT
A new Severe Thunderstorm Watch was recently issued for the
rest of the CWA (in effect until 2 AM CDT) after initial watch
included our western and northwestern counties.
For the late evening into the overnight hours, the severe threat
appears it will mainly be a damaging wind risk with linear
segments, with a recently issued warning for DeKalb County. We're
also continuing to watch lead supercell structures for a brief
tornado risk, and severe hail. A previous storm over DeKalb
County had a picturesque but non rotating wall cloud with it, and
now seeing signs in east central DeKalb County of increasing
rotation with a storm there as of this writing. The hail core
recently spiked up impressively, supporting a new warning
downstream into Kane County.
Latest SPC Mesoanalysis indicates some modest MLCIN due to
diurnal stabilization of the boundary layer, but this is probably
a pretty shallow stable layer, hence still the concern for a brief
tornado. There is an impressive MUCAPE reservoir paired with
40-50 kt of effective bulk shear. With signs of an increasing rear
inflow jet on the back side of the convection heading into DeKalb
County, this could yield an enhanced wind damage threat that
includes the I-88 corridor counties of the Chicago metro. In
addition, with 50-100 J/kg of 0-3 km MLCAPE analyzed and 40+ kt
of westerly 0-3 km shear, we will need to watch for mesovortex
formation with respect to any QLCS tornado threat with the linear
segment.
Finally, these thunderstorms are very efficient rainfall
producers, so we'll be watching for any localized flooding threat,
despite the dry antecedent conditions.
Castro
&&
.SHORT TERM...
344 PM CDT
Through Monday night...
Convection from this evening's expected activity should be clear of
the area by morning with the passage of the frontal zone, but
additional daytime showers could develop as the strong upper vort
lobe swings through during the period of peak afternoon heating. Low
levels will be well mixed and unstable given the breezy northwest
winds, but any convection that manages to develop should be
relatively shallow given a projected warm nose around the 700mb
level. Thus thunderstorms appear to be less likely relative to
isolated showers. In addition, with the cooler and drier airmass,
afternoon heat indices should be 10 to 20 degrees below today's
values. Actual highs will only reach the upper 60s to lower 70s.
Lenning
&&
.LONG TERM...
344 PM CDT
Tuesday through Sunday...
Northwest and westerly low level flow around a surface ridge
passing to our south will support cooler and drier conditions
continuing into Tuesday. A warmer and more humid airmass then
returns for Wednesday as the ridge moves into the Ohio Valley and
winds turn more southerly again. Weak disturbances in mid and
upper level flow may support a small chance of precip Tuesday
night into early Wednesday for northern portions of the area. By
Thursday afternoon and especially into Friday, models are showing
a more pronounced upper disturbance with a corresponding surface
low and frontal zone. The peak period for associated shower and
thunderstorm activity appears to be late Thursday through
Friday...with the weekend showing typical summertime heat with
slight chances of storms. The timing of these features through the
area could of course change, which would also influence the
weekend outlook.
Lenning
&&
.AVIATION...
For the 00Z TAFs...
Aviation Forecast Concerns:
* Thunderstorms, possibly strong to severe expected mid-evening
through midnight or so.
* Period of MVFR ceilings behind a cold front late tonight into
Monday morning.
* Gusty northwest winds behind the cold front late tonight,
remaining breezy and turning more northerly Monday. Winds may
shift northeast later in the afternoon at the Chicago metro
terminals.
Cloud shield associated with a mid-level disturbance (convectively
enhanced short wave/MCV) suppressed surface warming and resulting
low level instability just enough to keep strong convection from
developing across the terminals this afternoon. Strong-severe
thunderstorms which have developed off to the east across Lake
Michigan and points east/southeast will continue to move away from
the terminals to the east early this evening. A period of
subsidence in the wake of this mid-level circulation should keep
weather conditions tranquil through the early evening hours. Only
concern in the immediate term is a weak outflow boundary which
will drift southwest across KORD shortly, and may provide a short
period (an hour or so) of northeast winds less than 10 kts.
Gradually increasing south-southwest flow should then push this
back north/northeast of the field.
Attention then turns back to the west/northwest to an area of
thunderstorms which have developed along a cold front across
northeastern and central IA. While today's cloud cover and
lingering cool pool from earlier showers have had a stabilizing
effect on the low level air mass across much of northern IL,
increasing southerly flow is expected to help allow some recovery
ahead of the line of approaching storms. Along with decent forcing
for ascent ahead of the cold front and an approaching upper level
trough, this is expected to allow storms to continue to push east
into the area after 02-03Z. Additional elevated showers or storms
may also develop ahead of this as the low level jet increase warm
advection above the more stable boundary layer. Therefore it does
appear that a threat of thunderstorms will exist across the
terminals from mid-evening through or a little after midnight,
with some potential for gusty winds with the stronger cells.
South-southwest winds are expected to gradually increase a bit
this evening ahead of the cold front, and then become quite gusty
from the northwest late tonight behind the front. Winds could
initially gust near 30 kts during the pre-dawn hours, then very
slowly ease into Monday morning/midday. Winds will likely turn
more northerly (and probably north-northeasterly for Chicago
terminals) Monday afternoon. In the cold advection behind the cold
front a period of MVFR ceilings is likely into Monday morning,
before cloud bases gradually improve to VFR and scatter out by
midday or early Monday afternoon.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ001-INZ002...7 AM Monday to 10 PM
Monday.
LM...Small Craft Advisory...IL nearshore waters until 3 PM Monday.
Small Craft Advisory...IN nearshore waters until 10 PM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 20, 4:33 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
433 PM CDT Sun Jun 20 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
433 PM CDT Sun Jun 20 2021 /533 PM EDT Sun Jun 20 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk. Limited hail risk...up to quarters.
Elevated damaging wind risk...up to 70 mph.
Limited Flooding Risk.
DISCUSSION...
The first round of convection that was expected during the
daytime hours today has had a really hard time developing so far,
but the second round is starting to pop up ahead of a cold front
across Iowa and Missouri. The atmosphere will remain favorable
for severe thunderstorm development, but the best focus now
appears to be later this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
Tuesday...
Limited Thunderstorm Risk.
Thursday through Saturday...
Elevated Thunderstorm Risk.
DISCUSSION:
There is a small chance of storms areawide Monday and mainly
north by late Tuesday but coverage on both days should be very
limited.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 40 mph.
LMZ740>745-212145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
433 PM CDT Sun Jun 20 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited hail risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Hazardous conditions for small craft are likely.
Tuesday...
Limited Thunderstorm Risk.
Thursday and Friday...
Elevated Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
Lenning
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jun 20, 10:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1038 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND DMG 1 NW HINCKLEY 41.78N 88.65W
06/20/2021 DE KALB IL TRAINED SPOTTER
SPOTTER REPORTS TREE DAMAGE ALONG SOMONAUK
ROAD NEAR HINCKLEY WITH SOME BRANCHES ON THE
ROADWAY. TIME ESTIMATED BY RADAR.
&&
WSLThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:39 PM CDT | Severe Thunderstorm Warning | LOT | Winnebago | 21 min |
| Jun 20, 9:02 PM CDT | Severe Thunderstorm Warning | LOT | Ogle | 58 min |
| Jun 20, 10:12 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 33 min |
| Jun 20, 10:22 PM CDT | Severe Thunderstorm Warning | LOT | Kane | 53 min |
| Jun 20, 10:43 PM CDT | Tornado Warning | LOT | DuPage, Kane | 32 min |
| Jun 20, 10:46 PM CDT | Tornado Warning | LOT | Cook, DuPage | 20 min |
| Jun 20, 10:48 PM CDT | Special Marine Warning | LOT | 117 min | |
| Jun 20, 10:50 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Grundy, Kane, Kendall, LaSalle | 55 min |
| Jun 20, 10:56 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Will | 79 min |
| Jun 20, 11:05 PM CDT | Tornado Warning | LOT | Cook, DuPage, Will | 40 min |
| Jun 20, 11:08 PM CDT | Areal Flood Advisory | LOT | Cook, DuPage, Kane, Kendall, Lake, McHenry and 1 more | 4 hr |
| Jun 20, 11:15 PM CDT | Tornado Warning | LOT | Cook, DuPage | 30 min |
| Jun 20, 11:30 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 30 min |
| Jun 20, 11:41 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee, Will | 79 min |
| Jun 21, 12:00 AM CDT | Tornado Warning | LOT | Will | 34 min |
| Jun 21, 3:22 PM CDT | Small Craft Advisory | LOT | 7 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.